Skip to main content

Does Aubagio cause weight gain or loss?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Sep 1, 2021.

Official answer

by Drugs.com

Weight loss is reported as a common side effect of Aubagio, occurring in 1% to 10% of people in post-marketing studies, although it is not listed as a side effect in the product information. Rapid weight gain has also been reported with Aubagio, but this is considered uncommon.

It is unknown why weight loss occurs, but people taking Aubagio who have experienced weight loss report that:

  • Eating food makes them feel sick
  • Foods do not taste the same anymore while taking Aubagio and they are unable to enjoy food
  • Their mouth has become sensitive to spices, and they find condiments such as black pepper now too hot for them whereas previously they enjoyed jalapenos and other spicy-hot foods
  • They have no appetite
  • They are experiencing constant and/or severe diarrhea. This is a common side effect of Aubagio that is documented in the product information and is experienced by up to 14% of people
  • They feel nauseous if they eat too much (nausea is experienced by up to 11% of people taking Aubagio)
  • They have a metallic-like taste in their mouth.

Weight gain can also be a common side effect of multiple sclerosis (MS) because MS symptoms can make doing exercise difficult as can side effects such as fatigue or being prescribed certain other medications, such as steroids.

References
  • Aubagio (teriflunomide). Updated 07/2021. Genzyme Corporation https://www.drugs.com/pro/aubagio.html
  • Aubagio (teriflunomide). 2021. https://www.aubagio.com/

Related medical questions

Drug information

Related support groups